Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 137, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2006, 6:16 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2006, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 5, 2006, 6:48 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 57 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:20 PM CDT | HAIL 0.75 | 5 E Fisher, MN | |
| Aug 5, 6:22 PM CDT | HAIL 0.75 | 5 Nw Crookston, MN | |
| Aug 5, 6:35 PM CDT | HAIL 0.75 | Huot, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 052317 SVRFGF MNC119-125-060015- /O.NEW.KFGF.SV.W.0137.060805T2316Z-060806T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 616 PM CDT SAT AUG 5 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN NORTHWEST MINNESOTA NORTHWESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA * UNTIL 715 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES EAST OF FISHER...OR 18 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOROTHY AT 645 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4779 9692 4767 9673 4796 9627 4796 9670 $$ HOPPES
2 follow-up statements
000 WWUS53 KFGF 052334 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 634 PM CDT SAT AUG 5 2006 MNC119-125-060015- /O.CON.KFGF.SV.W.0137.000000T0000Z-060806T0015Z/ RED LAKE MN-POLK MN- 634 PM CDT SAT AUG 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WESTERN POLK AND NORTHWESTERN RED LAKE COUNTIES... AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES WEST OF HUOT...OR 22 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 45 MPH. PENNY SIZE HAIL WAS REPORTED 5 MILES NORTHWEST OF CROOKSTON AT 622 PM CDT. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN RED LAKE COUNTY AT 650 PM CDT DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4779 9692 4767 9673 4796 9627 4796 9670 $$ HOPPES
000 WWUS53 KFGF 052348 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 PM CDT SAT AUG 5 2006 MNC119-125-052358- /O.CAN.KFGF.SV.W.0137.000000T0000Z-060806T0015Z/ RED LAKE MN-POLK MN- 648 PM CDT SAT AUG 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POLK AND NORTHWESTERN RED LAKE COUNTIES IS CANCELLED... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED NEAR WYLIE...OR 12 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 45 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4779 9692 4767 9673 4796 9627 4796 9670 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:40 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 5, 3:40 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 340 PM CDT SAT AUG 5 2006 .SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR LK YWG WITH A COLD FRONT EXTENDING THROUGH ND ALONG A DVL TO BIS LINE. KMVX SHOWS A SMALL AREA OF THUNDERSTORMS IN SE ND AND WC MN...WITH NO SEVERE STORMS AT THIS TIME. WITH THE COLD FRONT MOVING INTO THE AREA...A GOOD MID-LEVEL SPEED MAX...DRIER AIR PUSHING IN BEHIND THE FRONT...STRONG THETA-E ADVECTION AND UPPER LEVEL JET IN VICINITY...STILL EXPECT SEVERE STORMS TO GET DOING THIS EVENING AND MOVE THROUGH MUCH OF E ND...NW AND WC MN BEFORE MIDNIGHT TONIGHT. THUS...HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL BUT DVL PART OF AREA. THEN...THE SURFACE HIGH PRESSURE BUILDS INTO THE REGION FOR SUN AND LINGERS INTO THE EARLY PART OF NEXT WEEK...SO KEPT FORECAST DRY. NEXT SURFACE LOW PRESSURE SYSTEM APPROACHES THE AREA ON TUE AFTERNOON. .LONG TERM...LONG WAVE PATTERN REMAINS LOCKED IN A QUASI-STABLE 5 WAVE PATTERN THROUGH THE D4-7 PERIOD...WITH A TROF ALG THE W COAST AND A MID NOAM RIDGE FROM THE MIDWEEK INTO LATE WEEK PERIODS. ECMWF LOOKS TO BRING A STRONGER SHORTWAVE SERIES THROUGH WESTERN CANADA INTO THE N PLAINS WED INTO FRI...WITH COOLER HEIGHTS INTO THE WEEKEND. GFS TREND IS NOW TOWARDS THAT PATTERN BUT FAVORING A SAT PRECIP EVENT INSTEAD OF FRI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/GJG
Hazardous weather outlook, Aug 5, 6:41 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT AUG 5 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT AUG 5 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY EVENING. INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER. THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY 5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA LAKES COUNTRY BY 11 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. RIDDLE
In the hours before
Local storm report, Aug 5, 1:20 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 N ALICE 46.83N 97.56W
08/05/2006 E0.75 INCH CASS ND PUBLIC
&&
KENNEDYLocal storm report, Aug 5, 2:05 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
205 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL DAVENPORT 46.71N 97.07W
08/05/2006 E1.75 INCH CASS ND PUBLIC
0203 PM HAIL 3 NE DAVENPORT 46.74N 97.02W
08/05/2006 M1.75 INCH CASS ND STORM CHASER
&&
KENNEDYLocal storm report, Aug 5, 2:19 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 2 S HORACE 46.73N 96.90W
08/05/2006 M1.75 INCH CASS ND TRAINED SPOTTER
&&
KENNEDYLocal storm report, Aug 5, 2:51 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
251 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 W RUSTAD 46.73N 96.77W
08/05/2006 E0.75 INCH CLAY MN PUBLIC
&&
KENNEDYLocal storm report, Aug 5, 6:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 9 N ROSEAU 48.98N 95.76W
08/05/2006 E0.75 INCH ROSEAU MN LAW ENFORCEMENT
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 45 min |
| Aug 5, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 47 min |
| Aug 5, 6:07 PM CDT | Tornado Warning | FGF | Roseau | 38 min |
| Aug 5, 6:44 PM CDT | Tornado Warning | FGF | Roseau | 31 min |
| Aug 5, 6:59 PM CDT | Tornado Warning | FGF | Roseau | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.